Aa
A
A
A
Close
Bipolar Disorder Community
5.01k Members
1261539 tn?1269824821

im new here so im sorry if this has been asked already

while taking opiate painkillers perscribed for an injury my boyfriend discovered that for the first time in years he felt normal.. like himself again. no one in his family or our friends believe that he takes painkillers to balance out his bi-polar. has anyone else had a similar experience?  if so does anyone know why this works?   and why Dr.s wont perscribe it? thank you
5 Responses
1134609 tn?1269272200
Well, to be brutally honest, pain-killers are not psychiatric medications and they're highly addictive. Now, 'normal' is a relative term; I would imagine that he is feeling pretty good with some opiates in his system.

When I was first hospitalized, I had very bad frost-bite on my feet; it hurt like h-ll. I had been suffering for a long time, struggling with my mental illness. For a solid week, I was in the hospital, loaded up on morphine all day and night. I felt great; I didn't feel suicidal and actually wanted to live. At the time I thought I felt 'normal', but it was just because of the powerful, addictive drugs in my system. I felt happy and to me, thought was what I though normal was.

Playing around with pain killers is dangerous; they are very, very addictive. They don't balance out BP disorder, they just get you high and you'll need more and more of it. When I got out of the hospital, I was given two Vicodin a day to deal with the pain in my feet... The psychiatric medication I was taking was working, but, at night, I was baked on Klonopin and opiates. But, I was only given a months worth of Vicodin and they wouldn't give me anymore; it was not a pleasant experience. I went through some minor withdrawals and the pain in my feet came roaring back..

I was in the psychiatric unit last year with a fellow that had been given copious amounts of Oxycontin so that he could deal with the pain in his back. However, he needed another surgery and the doc couldn't put him under until he tapered off of the opiates. That poor guy went through h-ll on earth; they were cutting him off slowly and had given him medications to make the withdrawals easier, but he was a wreck.

Pain killer addiction is not pretty; once you get hooked it's very hard to get off of them. Plus, docs obviously won't prescribe them long term; that's when many folks start hitting the streets..I have a family member that went through opiate addiction and it caused him a lot of problems.  
952564 tn?1268368647
I'm going to agree with bpchrisb on this one. Pain killers are nothing to mess around with. Perhaps they are relieving some other symptom that triggers or goes along with BP, like muscle pain, back pain, join pain. Physical pains can trigger episodes. But that does not mean he is actually stabilized. Morphine, Oxycontin, all of those Opiates are also heroin, did you know that?

You ask why the doctors won't prescribe them, it's because they are a narcotic and you can't just go in and get them because they make you feel "normal." Even when you have a chronic pain condition you have to have continuous medical documentation of your disorder to continue taking them. If you go in and say, "Hey, this drug helps my bipolar," the doctor can't help you and give you a script. Bipolar is not a disorder treated with narcotics. The doctor could potentially lose their license and even go to jail.

I have to say that I was on morphine when I was in the hospital after I had my c-section with my youngest son. At that time I was going through a very traumatic time and suffering from deep depression. You know what that morphine did for me? Nothing. Nothing at all. It didn't make me happy or feel normal. It merely eased the pain of my surgery, and I was happy not to have to take them anymore. So whatever benefit he is receiving from it is something else.

I hope you and your boyfriend can find a treatment that works for him, and maybe discover if something else is going on below the surface that is causing him pain physically.
1255530 tn?1269867619
I completely agree with the others. If your in a state of depression   ya they will make u feel better. But only cause they have that effect on everyone. The crash is sure to be bad when they where off. In a state of manic it will make it worse. bad idea in general. Maybe he should seek out help for addiction. They don't take long to make you addicted and people who are addicted will sometimes do anything to get high. And they sometimes turn to "shooting up"  after time. I'm not saying he is addicted but Iv seen so many family and friends suffer horribly from opiate addiction and noone has recovered yet. They may get better for a short amount of time after going to a methadone clinic but return to using within 6 months or less that iv seen. Terrible thing for anyone to go through. The addiction is comparable to crack or heroin and withdrawals have people feeling like there dieing cause the physical addiction is so bad. They will go get high just to get rid of the pain even if they don't want to get high and that's highly unlikely sense the brain is also addicted. Good luck hope everything works out for you guys and he can find a treatment that helps him feel content :)
Avatar universal
The opiate in the pain pill has an euphoric effect on people. That's what's making him think he feels norml. opiates can also cause his bipolar to eventually be worse. They can make a person quite aggitated easily, even while on them! There is proper medication out there for bipolar disorder that can truly help him. Also some therapy to go along with it. He really doesn't want to get involved with pain pills to self medicate for his disorder. I promise, it will make him even worse!
1039200 tn?1314912008
If your partner's bipolar responded well to pain killers, perhaps he would be in the modest percentage of people that a non opiate based pain killer like pregabalin would work which is sometimes prescribed off label for bipolar / GAD. It seems to target the anxiety associated with the condition, and improves sleep and for some people has a short lived antidepresant effect although I understand this to wear off after a while. My doctor advised me to go on it but i haven't seen the pdoc to discuss it as yet, another similar one would be neurontin which is a weaker alternative so I hear.  Just a thought.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.